Hail, Nowata
- When
- June 8, 3:53 PM CST
- Where
- Nowata County, 0.69 mi SE of South Coffeeville Ar
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.993, -95.621
Strong to severe thunderstorms developed into northeastern Oklahoma during the late afternoon and early evening of the 8th, as a cold front moved into the area. The strongest thunderstorms produced damaging wind and hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed into northeastern Oklahoma during the late afternoon and early evening of the 8th, as a cold front moved into the area. The strongest thunderstorms produced damaging wind and hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 8, 1:30 PM CST, 2 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
230 PM CDT Sun Jun 8 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 230 PM CDT Sun Jun 8 2025
- Storm chances increase from late afternoon through the
overnight hours. Isolated severe along cold front by early
evening with focus turning toward a severe storm complex
expected to impact portions of SE OK by late evening into
early morning hours Monday.
- Isolated flash flooding may develop tonight with several main
stem rivers remaining in flood stage.
- Brief dry period early-mid week with below average
temperatures for this time of year. Rain chances return by the
middle through latter part of the work week with heavy
rainfall and flooding possibly becoming an impact for late
week into the weekend.
&&
.SHORT TERM...
(Through Tonight)
Issued at 230 PM CDT Sun Jun 8 2025
Sunny or mostly sunny skies early this afternoon have resulted in
temperatures climbing into the upper-80s and lower-90s area-wide,
ahead of an approaching cold front. Expect temperatures to
increase a degree or two more before the day is done. Cloud cover
will increase from the north/northwest late this afternoon and
into this evening.
As of 2 PM, the cold front was observed entering
southern/southeastern KS, near Wichita area. As the front
continues to sag southward, storms are forecast to initiate along
it by 3-4 PM, moving/developing near the OK/KS border by 5-6 PM.
Visible satellite already shows increasing cumulus along the
frontal boundary in southern KS. Large hail and damaging wind
gusts will be the primary concerns with any organized storm that
develops along the front. Perhaps some better organized elevated
storms may develop along the 850 mb front, behind the surface
front, near the OK/KS border by mid-evening as low-level shear
increases. Latest high resolution models show these strong to
severe elevated storms pushing southward across much of northeast
OK and northwest AR as the evening/night progresses. Large hail
and damaging wind gusts will be the primary hazards with the
storms. Locally heavy rainfall will also be likely, especially
underneath more intense thunderstorms, and may produce minor
flooding in areas.
Short-term models continue to indicate a more intense and more
organized complex of storms developing in the TX Panhandle/far
western OK early this evening. Upscale growth will quickly form as
the cluster/complex of storms forms into an MCS and tracks east-
southeastward across southwest/southern OK mid-late evening.
Latest model data have the line of storms pushing into portions of
southeast OK by/around midnight tonight. Although damaging wind
gusts will be the primary hazard with the MCS, large hail and a
tornado or two cannot be ruled out. Additionally, very heavy
rainfall is expected to fall with it, with intense rainfall rates
embedded in the line. Trends in the HRRR have shown the heaviest
rainfall falling in Pushmataha and Choctaw counties, where a
swath of generally 1-3 inches, isolated higher amounts, has been
consistent from run-to-run. With how progressive the line of
storms is expected to move and lighter rainfall amounts in this
area over the last several days, opted not to issue out a Flood
Watch. However, flooding and flash flooding will still be possible
with this system.
The cold front is forecast to push south of the Red River by the
end of the short-term period. Temperatures will cool into the
upper 50s/lower 60s by daybreak across northeast OK and northwest
AR. Meanwhile temperatures will fall into the mid-upper 60s for
southeast OK and west-central AR.
Mejia
&&
.LONG TERM...
(Tomorrow through Sunday)
Issued at 230 PM CDT Sun Jun 8 2025
Showers and thunderstorms will be exiting and dissipating as the
long-term period begins. Much drier and calmer weather is
anticipated by Monday afternoon through the daytime Tuesday, with
temperatures at or just below seasonal average. Widespread shower
and thunderstorm chances will return to the forecast, possibly as
early as Wednesday as a slow-moving upper-level trough begins to
move over the Plains. Longer-range forecast models show the
trough anchoring over the Southern Plains through the rest of the
week and into early next weekend. Although there may be a
potential for severe thunderstorms on one or multiple days next
week associated with the trough, there is higher confidence that
moderate to heavy rainfall will occur each day. However, there is
still lots of uncertainty regarding track and evolution of the
trough, as well as a strengthening ridge building over the Desert
Southwest late in the week. Will know more details in the upcoming
days.
Mejia
&&
.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Sun Jun 8 2025
Pilots can expect VFR conditions thru the period outside of storm
activity. Storm chances will be highest across far NE OK late this
afternoon and into the early evening, and across SE OK from mid-
evening to just after midnight. Short-term models also show some
chance for showers and weaker storms overnight with the front
across NE OK and NW AR. Storm chances will clear out of most TAF
sites by 12Z and at KFSM by 15Z.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 64 84 61 89 / 60 0 0 0
FSM 69 87 62 90 / 40 20 0 0
MLC 66 84 63 88 / 70 20 0 0
BVO 59 83 56 88 / 60 0 0 0
FYV 62 82 58 86 / 50 20 0 0
BYV 62 81 55 84 / 50 10 0 0
MKO 64 82 61 86 / 50 20 0 0
MIO 61 81 56 85 / 70 0 0 0
F10 64 83 62 86 / 50 10 0 0
HHW 67 84 64 86 / 80 30 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...67
LONG TERM....67
AVIATION...30Hazardous Weather Outlook National Weather Service Tulsa OK 137 PM CDT Sun Jun 8 2025 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 137 PM CDT Sun Jun 8 2025 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Eastern Oklahoma. ONSET...Early evening. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After 5 PM Northeast Oklahoma; After 10 PM Southeast Oklahoma and Northwest Arkansas. AREA AT GREATEST RISK...Southeast Oklahoma. FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma. ONSET...After 7 PM Northeast Oklahoma; After 10 PM Southeast Oklahoma. DISCUSSION... Storms are expected to develop along an approaching cold front and spread into northeast Oklahoma by mid to late afternoon. The environment will be strongly unstable and will support some severe weather, mainly in the form of large hail and locally damaging wind. There is a very low but non-zero tornado threat as well. The storms along the front should weaken some by mid-evening, though storms will likely fester along the advancing front well into the night with a lower severe risk across northeast Oklahoma into northwest Arkansas. Severe potential will then shift to southeast Oklahoma as a storm complex approaches from the west. While some spotty storms could form ahead of the complex with a limited severe hail threat, the damaging wind potential with the complex will pose the highest impact potential, mainly to far southeast Oklahoma south of McAlester. Locally heavy rainfall could occur mainly in two areas. First, across far northeast Oklahoma near the Kansas and Missouri borders this evening, and second down in far southeast Oklahoma south of McAlester after mid-evening with storms ahead of and with the complex. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Thunderstorm Potential. TUESDAY...No Hazards. WEDNESDAY...Thunderstorm Potential. THURSDAY thru SATURDAY...Thunderstorm and Heavy Rain Potential. EXTENDED DISCUSSION... Thunderstorms may be ongoing early Monday morning however they will be ending from northwest to southeast and dry weather is expected by Monday afternoon. A brief dry period is forecast through Tuesday before daily thunderstorm chances return Wednesday through Saturday. The potential for locally heavy rains will increase late in the week and flooding impacts may also develop. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
351 PM CDT Sun Jun 8 2025
OKZ054>056-082145-
Osage OK-Nowata OK-Washington OK-
351 PM CDT Sun Jun 8 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OSAGE...NORTHERN
WASHINGTON AND NORTHERN NOWATA COUNTIES THROUGH 445 PM CDT...
At 351 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northeast of Independence to 5 miles
south of Elk City to 5 miles west of Sedan to 6 miles south of
Dexter. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Bigheart... Pearsonia...
Wann... Wah Sha She State Park...
Webb City... South Coffeyville...
Hulah... Apperson...
Sunset Lake... Foraker...
Grainola... Copan...
Shidler... Elgin...
Burbank... Kaw Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9541 3691 9543 3668 9648 3671 9692
3675 9689 3674 9683 3677 9682 3678 9675
3700 9675
TIME...MOT...LOC 2051Z 299DEG 24KT 3728 9568 3721 9594 3714 9629 3709
9669
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Tulsa OK
425 PM CDT Sun Jun 8 2025
OKZ056-057-082230-
Craig OK-Nowata OK-
425 PM CDT Sun Jun 8 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG AND NORTHERN
NOWATA COUNTIES THROUGH 530 PM CDT...
At 424 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles northwest of Dearing to 2 miles north of
Liberty. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
South Coffeyville... Wann...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3697 9504 3694 9500 3693 9500 3687 9581
3694 9581 3694 9579 3700 9579 3700 9503
TIME...MOT...LOC 2124Z 287DEG 20KT 3713 9574 3719 9560
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 91 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm wind blew down a tree.
Thunderstorm wind gusts were measured to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269744, 1269745, 1268439.